Chemotherapy can cause skin changes. Some of these changes can include rash, light sensitivity, dry and itchy skin, color changes, and mouth sores.
Cancer Research UK, a charity based in the United Kingdom, notes that for most people, these changes in the skin will resolve after treatment has finished.
In this article, we look at some skin changes that can occur after chemotherapy.
The American Cancer Society notes that skin rashes are a common side effect of chemotherapy. They will normally appear within a few weeks of beginning treatment.
The rashes can appear on the:
- upper back
They can also appear on other parts of the body.
The rashes may cause pain, itchiness, burning, or stinging.
A person may also experience pimple-like eruptions over the face and upper trunk.
Healthcare professionals do not consider these rashes an allergic reaction. However, if the rash develops suddenly, it may indicate that a person is allergic to the treatment.
Symptoms of an allergy to chemotherapy may include a sudden or a severe rash or hives. Sometimes allergy to chemotherapy may cause a burning sensation on the skin.
Certain chemotherapy drugs that
- gefitinib (Iressa)
- cetuximab (Erbitux)
- Adriamycin-Bleomycin-Vinblastine-Dacarbazine or ABVD regimen
- paclitaxel (Taxol) + carboplatin (Paraplatin)
A healthcare professional may recommend lotions, moisturizers, and mild soaps.
A person should:
- wash the skin gently with warm water and a gentle soap
- rinse the area and pat dry
- use moisturizers
- protect the area of skin from cold and heat
- apply medications that a healthcare professional prescribes
- avoid the sun if possible
- protect the skin from the sun using sunscreen with an SPF of 30
Chemotherapy can cause hand-foot syndrome, or palmar-plantar erythrodysesthesia. This is a type of rash.
Palmar-plantar erythrodysesthesia is a
- tender skin
- inflamed skin that looks similar to sunburn
In those with Black skin, the skin can become darker in color and thicken.
Symptoms in more severe cases include:
- severe pain
- difficulty walking
- difficulty using the hands
- wounds that heal slowly
- cracked, flaking, or peeling skin
Chemotherapy drugs that can cause hand-foot syndrome include:
- doxorubicin (Adriamycin or Doxil)
- 5-fluorouracil (Adrucil)
- ixabepilone (Ixempra)
- capecitabine (Xeloda)
Symptoms may persist with repeated treatment, but may disappear over 14–28 days after stopping chemotherapy.
Home remedies include:
- applying ice packs wrapped in a towel to the affected area
- elevating the hands and feet
- patting the skin dry, as rubbing can irritate the skin
- using moisturizers
- wearing slippers or other loose, well-ventilated shoes
- avoiding harsh chemicals, such as detergents
- using 10% urea cream
- talking to a doctor about taking pain relievers, such as acetaminophen
To help relieve symptoms, a healthcare professional may suggest:
- topical or oral vitamin B6, or pyridoxine
- topical or oral corticosteroids
- topical vitamin E
The National Cancer Institute notes that chemotherapy can cause a person’s skin to become dry and itchy.
A healthcare professional may recommend using creams and lotions to help keep the skin moisturized.
A person can apply the moisturizer after drying off from a bath or shower while their body is still slightly damp.
To help ease the symptoms, a person should:
- avoid products that contain fragrance or alcohol
- take showers and baths with lukewarm water
- apply a cool washcloth or ice to the skin
- add colloidal oatmeal to their baths
A person can also apply baby oil while the skin is damp.
It is important to note that irritated skin can become infected. As a result, a person should ask a healthcare provider about special lotions and creams to help severely dry skin.
The National Cancer Institute notes that chemotherapy can cause a person to become more sensitive to light.
This can cause a person to experience sunburn and rashes more easily.
DermNet note that the following chemotherapy drugs can cause a person to experience photosensitivity:
A person should aim to protect the skin. To do this, they can:
- use sunscreen
- use sun-protective lip balm
- wear loose-fitting, long-sleeved shirts
- wear hats with a wide brim when outside
If chemotherapy drugs leak during a drip, they can enter the skin and tissue.
A person may feel a burning or stinging sensation, alongside swelling around the area. The skin may feel tender and warm to the touch.
Cancer Research UK states that most cancer drugs will not cause severe problems if they leak into the skin. However, some chemotherapy drugs are vesicants, such as doxorubicin. This means that they may cause damage to the surrounding area.
If a person notices any pain, swelling, stinging, or inflamed skin during chemotherapy, they should let a healthcare professional know as soon as possible.
DermNet notes that treatment involves wound care and using cold or heat packs.
If a vesicant has leaked into the skin, a person may need to get the advice of a plastic surgeon.
The National Cancer Institute states that chemotherapy can cause hyper- or hypopigmentation of the skin.
Breastcancer.org also states that a person’s skin may appear bruised. As a result, a person may notice that patches of skin appear yellow, green, purple, or dark brown.
Hyperpigmentation is excess darkening of the skin. Hypopigmentation is areas of the skin that are lighter than a person’s usual skin tone.
Hyperpigmentation can vary in appearance. Reticulate hyperpigmentation takes the form of spots. Flagellate hyperpigmentation presents as linear streaks, approximately 10 centimeters in length.
Some forms of hyperpigmentation may be patchy, or follow the distribution of the veins.
Chemotherapy drugs that can cause skin discoloration include:
- bleomycin (Blenoxane)
- cyclophosphamide (Cytoxan)
- 5-fluorouracil (Adrucil)
- Idarubicin (Idamycin)
- ixabepilone (Ixempra)
Skin discoloration may resolve after a person has finished chemotherapy.
If a person is experiencing itching, a healthcare professional may suggest oral antihistamines.
Mouth sores appear as little cuts or ulcers in the mouth. Certain types of chemotherapy can affect the skin lining the mouth.
Stopping treatment can help the sores heal, but that can take 2–4 weeks.
As mouth sores can make it difficult or painful to eat and drink, a person may experience weight loss and dehydration.
Chemotherapy drugs associated with mouth sores
- methotrexate (Trexall)
- 5-fluorouracil (Adrucil)
- cytarabine (Cytosar-U)
A person can try the following to help ease mouth sore symptoms:
- using a soft toothbrush when cleaning the mouth and teeth
- rinsing the mouth using salt and baking soda
- using antiseptic and antifungal mouthwashes
- sucking on ice chips to help ease pain
Medical treatment includes:
- topical pectin
- oral antacids
- topical anesthetic solutions
Before starting chemotherapy, people should ask their doctor about what to expect.
Doctors may offer different recommendations for preventing skin changes after chemotherapy.
Use gentle skin products
Mild soaps that are gentle on the skin are best.
Doctors may recommend specific ingredients to search for or avoid in skin products.
Moisturize the skin regularly
Moisturizing the skin regularly can help avoid dryness and itchiness.
Dry, itchy, and irritated skin can become infected. In addition to using mild soaps, people should also ask their cancer care team for recommended moisturizers.
Protecting skin from the sun
People receiving chemotherapy must apply sunscreen and sun-protective lip balm anytime they are in the sun.
Other ways to protect themselves from the sun include wearing loose-fitting long-sleeved shirts, long pants, and a hat with a wide brim.
Preventing hand-foot syndrome
During chemotherapy, a person can use ice packs or use frozen gloves and socks to cool the hands and feet to
For approximately a week after receiving chemotherapy, a person should:
- avoid prolonged exposure to heat
- keep pressure off the hands and feet as much as possible
- take a break from exercise
- avoid using hand tools, such as hammers, gardening tools, and screwdrivers
- avoid using knives
- use emollients and creams
Preventing dry and itchy skin
Ingredients in skin products to avoid include alcohol or fragrances. These substances can further dry the skin and cause itchiness.
Other tips to prevent dry and itchy skin include:
- drawing lukewarm baths
- taking short showers in lukewarm water
- applying recommended creams and ointments after showering or bathing
Cancer treatments may cause the skin to peel and become painful. Keeping the area clean can help avoid infection.
Cancer care teams can help people learn how to clean their skin. Sometimes people may need special dressings and antibiotics to apply on the skin.
Before starting chemotherapy, people should be aware of the side effects that may occur.
Each chemotherapy drug may cause different side effects. Skin changes are common after receiving chemotherapy. They may include rashes, mouth sores, skin discoloration, itchy skin, and photosensitivity.
Depending on the type of skin change, doctors may recommend different treatments, like corticosteroid creams for rashes. Sometimes stopping treatment resolves the issue, so doctors may not recommend any treatment.